Ohio, 2020

Winter Storm and Winter Weather in Ohio, December 16 to 17, 2020

December 16 to 17, 2020 · NWS PBZ · 11 events in 11 counties and zones

An upper trough combined with a coupled jet structure resulted in an impressive snow storm across the region. The resulting divergence aloft generated strong frontogenetically forced snow bands across the region.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

An upper trough combined with a coupled jet structure resulted in an impressive snow storm across the region. The resulting divergence aloft generated strong frontogenetically forced snow bands across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 16, 6:30 AM EST, 30 minutes earlier.

Area forecast discussion, Dec 16, 6:30 AM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
630 AM EST Wed Dec 16 2020

.SYNOPSIS...
Accumulating snow is expected areawide later this morning through
tonight before tapering of by Thursday morning. Significant snow
totals are expected for some areas. Cool weather is then forecast
for the remainder of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A digging Central Plains trough will advance into the Upper Ohio
Valley this morning. Meanwhile, coupled jet divergence will increase
over the area, with strengthening swly flow advecting moisture into
the currently very dry boundary layer. Saturation is expected by
mid/late morning for southern portions of the area, with thermal
profiles supporting mainly snow as precipitation quickly spreads
northward through the late morning and early afternoon.

Persistent upper jet support with the encroaching low and favorable
moisture profiles through the dendritic growth zone should allow for
efficient snowfall rates this afternoon. Heavy, wet snow is expected
for much of the area before and during the evening commute, so plan
accordingly. Mid-level warm air intrusion may still play a role in
limiting initial snowfall totals across the southeastern ridges and
towards the southern end of the WV Panhandle late this afternoon and
early evening as rain mixes in with snow. This is reflected in our
snowfall forecast, but warmer air impinging farther north could
further limit these amounts.

Rapid system progression should end most snowfall late tonight,
though residual boundary layer moisture may keep isolated flurries or
drizzle in the forecast into Thursday morning.

Confidence in snowfall totals has increased with the overnight NWP
cycle. Latest higher-res guidance generally looks far more
reasonable than at this time last night, and closely matches the
expected sharp drop-off in snow totals west of the OH/PA border. GFS
continues to be an outlier towards the low-side, though the 00z EC
run presents a lower, far more reasonable QPF/snow map than previous
cycles. Lowest confidence continues to be south of the Mason-Dixon,
where warm air intrusion and rain/snow mix may limit snow
accumulation this afternoon. Confidence is high in 8+ inches for most
of the ridges, with over a foot possible in some of the higher
elevations.

With increased confidence and slightly higher snow amounts, the
Winter Storm Warning was expanded into Forest, Beaver, and Wetzel
counties. The Winter Weather Advisory remains for the WV Panhandle,
Ohio counties, and Mercer, Venango, and Lawrence counties.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
Models indicate that light snowfall/flurries may be possible on
Thursday with crossing of the trough axis and lingering weak, broad
sfc low over the area. However, remaining moisture will be shallow,
and little to no additional accumulation is expected.

Clouds will stick around through Thursday, with temperatures near
seasonal average.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Weak sfc high pressure with upper ridging should maintain dry weather
on Friday into Saturday before a crossing shortwave brings
precipitation chance Saturday into Sunday. Seasonable temperatures
will persist through the week before a gradual warm up into the 40s
this weekend. Slightly above-average temperatures are expected to
continue through mid-week.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
A low pressure system will bring widespread snow to the region
through Thursday morning, spreading northward today before exiting
east. Conditions will deteriorate fairly quickly after onset of snow
and remain IFR/LIFR for much of the afternoon and overnight period.

A window of moderate to heavy snow with snowfall rates in excess of
an inch/hour is possible for most sites this evening, favoring
locations near the eastern ridges. Blowing snow is not expected to
be impactful as the sfc pressure gradient weakens with the departing
sfc low.

Additional weak pulses within the upper trough will help maintain
MVFR/IFR cigs and light snow/flurries Thursday in the wake of the
exiting system.

.Outlook...
Restriction chance will continue for the remainder of the week due to
cold flow off the lakes and troughing.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory until 7 AM EST Thursday for PAZ007-008-013.
     Winter Storm Warning until 7 AM EST Thursday for PAZ009-014>016-
     020>023-029-031-073>076.
OH...Winter Weather Advisory until 7 AM EST Thursday for OHZ039>041-
     048>050-057>059-068-069.
WV...Winter Weather Advisory until 7 AM EST Thursday for WVZ001>004.
     Winter Storm Warning until 7 AM EST Thursday for WVZ012-021-509>514.

&&
Hazardous weather outlook, Dec 16, 3:16 AM EST, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
316 AM EST Wed Dec 16 2020

PAZ009-014>016-020>023-029-031-073>076-WVZ012-021-509>514-170830-
Forest-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
316 AM EST Wed Dec 16 2020

...WINTER STORM WARNING IN EFFECT FROM 7 AM THIS MORNING TO 7 AM EST
THURSDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania,
southwest Pennsylvania, western Pennsylvania and northern West
Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-048>050-057>059-068-069-PAZ007-008-013-WVZ001>004-170830-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Lawrence-
Hancock-Brooke-Ohio-Marshall-
316 AM EST Wed Dec 16 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 AM
EST THURSDAY...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, northern West Virginia and
the northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, Belmont

When
December 16, 7:00 AM EST to December 17, 7:00 AM EST
Where
Belmont forecast zone
Reported by
Trained Spotter
Coordinates
40.016, -80.988 (the zone’s center; the record gives no point)

Up to 8 inches of snow fell in less than 24 hours.

Winter Weather, Carroll

When
December 16, 7:00 AM EST to December 17, 7:00 AM EST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
40.580, -81.090 (the zone’s center; the record gives no point)

Up to 4 inches of snow fell in a 24 hour period.

Winter Weather, Columbiana

When
December 16, 7:00 AM EST to December 17, 7:00 AM EST
Where
Columbiana forecast zone
Reported by
CoCoRaHS
Coordinates
40.768, -80.777 (the zone’s center; the record gives no point)

Up to 5 inches of snow fell in 24 hours.

Winter Weather, Coshocton

When
December 16, 7:00 AM EST to December 17, 7:00 AM EST
Where
Coshocton forecast zone
Reported by
CoCoRaHS
Coordinates
40.302, -81.920 (the zone’s center; the record gives no point)

Up to 3.5 inches of snow fell in a 24 hour period.

Winter Weather, Guernsey

When
December 16, 7:00 AM EST to December 17, 7:00 AM EST
Where
Guernsey forecast zone
Reported by
Public
Coordinates
40.052, -81.494 (the zone’s center; the record gives no point)

Up to 6.5 inches of snow fell in a 24 hour time period.

Winter Weather, Harrison

When
December 16, 7:00 AM EST to December 17, 7:00 AM EST
Where
Harrison forecast zone
Reported by
Storm Chaser
Coordinates
40.294, -81.091 (the zone’s center; the record gives no point)

Up to 6 inches was reported in 24 hours in Harrison County.

Winter Weather, Jefferson

When
December 16, 7:00 AM EST to December 17, 7:00 AM EST
Where
Jefferson forecast zone
Reported by
CoCoRaHS
Coordinates
40.385, -80.761 (the zone’s center; the record gives no point)

Up to 7 inches of snow fell in 24 hours.

Winter Weather, Monroe

When
December 16, 7:00 AM EST to December 17, 7:00 AM EST
Where
Monroe forecast zone
Reported by
Department of Highways
Coordinates
39.727, -81.083 (the zone’s center; the record gives no point)

Up to 6 inches of snow fell in 24 hours.

Winter Weather, Muskingum

When
December 16, 7:00 AM EST to December 17, 7:00 AM EST
Where
Muskingum forecast zone
Reported by
Social Media
Coordinates
39.965, -81.944 (the zone’s center; the record gives no point)

Up to 3.5 inches of snow fell in a 24 hour time period.

Winter Weather, Noble

When
December 16, 7:00 AM EST to December 17, 7:00 AM EST
Where
Noble forecast zone
Reported by
Social Media
Coordinates
39.766, -81.456 (the zone’s center; the record gives no point)

Up to 4.5 inches of snow fell in a 24 hour time period.

Winter Weather, Tuscarawas

When
December 16, 7:00 AM EST to December 17, 7:00 AM EST
Where
Tuscarawas forecast zone
Reported by
Public
Coordinates
40.441, -81.474 (the zone’s center; the record gives no point)

Up to 5 inches of snow fell in a 24 hour time period.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 932691, 932692, 932693, 932694, 932695, 932696, 932697, 932698, 932699, 932700, 932701.